Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Green Bay, WI

August 3, 2018Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 2018, 1:27 PM CDT for Lincoln County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 1:27 PM CDT (18:27 UTC)
Expired
Aug 3, 2018, 2:17 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 172 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS53 KGRB 031827
SVRGRB
WIC069-031930-
/O.NEW.KGRB.SV.W.0036.180803T1827Z-180803T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
127 PM CDT FRI AUG 3 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Western Lincoln County in north central Wisconsin...

* Until 230 PM CDT.

* At 126 PM CDT, a severe thunderstorm was located near Spirit, or 19
  miles north of Medford, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Wood Wildlife Area around 150 PM CDT.

Other locations impacted by this severe thunderstorm include Mccord,
Heafford Junction, Bradley, Spirit Falls, Bill Cross Rapids Wildlife
Area, Otis and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4556 9004 4555 8962 4513 8968 4518 9005
TIME...MOT...LOC 1826Z 281DEG 27KT 4541 9019 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
4 follow-up statements
478 
WWUS53 KGRB 031840
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
140 PM CDT FRI AUG 3 2018

WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
140 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WESTERN LINCOLN COUNTY...

At 140 PM CDT, a severe thunderstorm was located near Spirit, or 25 
miles northeast of Medford, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  New Wood Wildlife Area around 150 PM CDT.

Other locations impacted by this severe thunderstorm include Mccord,
Heafford Junction, Bradley, Spirit Falls, Bill Cross Rapids Wildlife
Area, Otis and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4556 9004 4555 8962 4513 8968 4518 9005
TIME...MOT...LOC 1840Z 275DEG 26KT 4540 9004 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
992 
WWUS53 KGRB 031852
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
152 PM CDT FRI AUG 3 2018

WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
152 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WESTERN LINCOLN COUNTY...

At 152 PM CDT, a severe thunderstorm was located near New Wood
Wildlife Area, or 23 miles northeast of Medford, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  New Wood Wildlife Area around 155 PM CDT.
  Merrill and Council Grounds State Park around 225 PM CDT.

Other locations impacted by this severe thunderstorm include Spirit
Falls, Bill Cross Rapids Wildlife Area, Otis and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4554 9004 4545 8964 4513 8968 4518 9005
TIME...MOT...LOC 1852Z 297DEG 25KT 4535 8996 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
701 
WWUS53 KGRB 031901
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
201 PM CDT FRI AUG 3 2018

WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
201 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN LINCOLN COUNTY...

At 200 PM CDT, a severe thunderstorm was located over New Wood
Wildlife Area, or 25 miles northeast of Medford, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Merrill and Council Grounds State Park around 220 PM CDT.

Other locations impacted by this severe thunderstorm include Bill
Cross Rapids Wildlife Area, Otis and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4541 9004 4544 8964 4513 8968 4518 9005
TIME...MOT...LOC 1900Z 293DEG 26KT 4532 8988 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
729 
WWUS53 KGRB 031917
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
217 PM CDT FRI AUG 3 2018

WIC069-031927-
/O.CAN.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
217 PM CDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4541 9004 4544 8964 4513 8968 4518 9005
TIME...MOT...LOC 1915Z 281DEG 27KT 4530 8970 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:42 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 3, 12:42 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1242 PM CDT Fri Aug 3 2018

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 755 AM CDT Fri Aug 3 2018

Although the visibilities reported at airport sensors were still
AOB 1/4SM across much of the Dense Fog Advisory area, webcams
indicate the visibility has edged up to the point where impacts on
travel were lessening. As a result, will allow the Dense Fog
Advisory to expire as scheduled at 8 AM.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 334 AM CDT Fri Aug 3 2018

The latest RAP analysis and satellite/radar imagery show an area
of high pressure centered over eastern WI and northern Lake
Michigan early this morning. Low level moisture trapped beneath a
sharp inversion continues to aid the development of low stratus,
mainly east of I-39/US 51. Where skies cleared, ground fog has
formed, and become the most widespread/dense over Vilas county
where visibilities have fallen to a 1/4sm in spots. The stratus
has inhibited widespread dense fog from developing over much of
the advisory area, but various calls to area law enforcement
indicate patchy dense fog is occurring from Wood to Vilas
counties. Will expand the dense fog advisory north across Lincoln,
Oneida and Vilas counties.

Looking further west, the leading edge of the return flow is
moving northeast into the northern Mississippi Valley. Area radars
remain echo free due to ample dry air shown in the 00z soundings
at KABR/KBIS. But as this warmer/more unstable air moves into the
region, precip chances are the main forecast concern through
Saturday.

Today and tonight...Low stratus will likely remain stubborn this
morning due to the sharp inversion that is expected to remain in
place. Though fog should burn off relatively quickly by
comparison, the stratus remains expected to lift into a strato-cu
deck by late morning, but may take until mid-afternoon to
dissipate, especially over eastern WI. By that time, however, the
leading edge of the moisture return and elevated mixed layer will
be moving into north-central WI from the southwest. Elevated
instability is expected to increase to over 1000 j/kg at the same
time, thanks to mid-level lapse rates above 7 c/km. Some of the
higher resolution models spit out isolated to scattered storms and
think this is possible given the above scenario. Added a slight
chance of storms to the forecast from about 20z through late
evening. Based upon how things evolve, the slight chance may need
to get extended into the overnight hours. Storms should be
relatively high based, while deep layer shear remains at or around
20 kts, so severe wx is not expected. Highs rebounding to the mid
70s and low 80s.Dense Fog Advisory until 8 AM CDT this morning for WIZ005-010-
018-030-035>037-045.

Saturday...A surface warm front will lift northeast across the
area early in the day, which will place the region within a very
warm and humid airmass. Highs reaching from the mid 80s to low 90s
appear reasonable. After a relatively quiet start to the day, a
shortwave trough will approach north-central WI late in the
afternoon. With ML capes increasing to 1000-2000 j/kg over north-
central WI, will see thunderstorm chances begin to increase, but
higher chances will likely hold off until Saturday night.

.LONG TERM...Saturday Night Through Thursday
Issued at 334 AM CDT Fri Aug 3 2018

An upper level trough will sit above the region through a good
portion of the extended period, with active weather likely to
continue into Tuesday. Expect a decent warmup to last through the
beginning of the extended as well.

Saturday night, instability will gradually diminish overnight, but
there will likely be ongoing convection and precipitation in the
area. Winds aloft will be in the 30-40 knot range, for an ongoing chance
to mix stronger winds aloft to the surface in the area with any
ongoing convection overnight.

Sunday, active weather remains in the area with ongoing
thunderstorm and rain chances lingering on through the weekend.
Models once again bring fairly beefy winds near the lower levels,
reiterating the chance to mix gusts to the surface with any
thunderstorms that develop. The big question on all this will be
how the environment is modified from storms the previous night and
morning convection. Additionally, models bring a dry warm layer
through the lowest layers, which could help bring storms to an end
Sunday night.

Monday will not see much change from the previous couple days,
with rain and thunderstorms still in the area, although the
strength of active weather will be uncertain at this time. The
upper level trough will finally make its exit Monday night into
Tuesday, bringing a respite from rain chances in the area. The
next few disturbances will arrive from the northwest late
Wednesday into Thursday, bringing another few light chances to see
rain.

Temperatures will remain well above normal through the end of the
weekend and gradually drop closer to normal by the end of next
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Fri Aug 3 2018

Adjusted the aviation forecast for the first few hours of the TAFs
based on radar trends, as none of the guidance is doing a good job
with ongoing convection. Wind profiles aloft support LLWS after
midnight. Backed away from the aggressive handing of fog in some
of the guidance products, as an increasing surface pressure
gradient and strengthening winds aloft will be much more favorable
for mixing (and much less favorable for fog) that last night.
Preferred to handle it with a TEMPO group in the climatologically
most favored sites (KRHI and KCWA).
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....MPC
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Aug 3, 12:04 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1204 PM CDT Fri Aug 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041715-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1204 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across central and north-central
Wisconsin during the afternoon and early evening hours. The
storms are not expected to be severe, but the strongest storms
could produce hail up to 1/2 inch in diameter and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely at times from late Saturday afternoon
into Monday. Conditions may be favorable for severe storms at
times during this period, though the specifics of when and where
a severe threat will exist are unclear. Conditions will also be
favorable for heavy rainfall, which could lead to flooding.

Thunderstorms are also possible at times later next week. It is
too early to make a meaningful assessment of the severe risk with
these storms.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be necessary this afternoon or
tonight. However, spotters are requested to report any hail to the
National Weather Service in Green Bay.

LMZ521-522-541>543-041715-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1204 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times from Saturday night into
Monday and then again later next week. Any storms that develop
would pose a hazard to boaters on the bay and lake.

Skowronski

In the hours before

Special weather statement, Aug 3, 8:13 AM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
813 AM CDT Fri Aug 3 2018

WIZ005-010>013-018>021-030-031-035>039-045-048>050-073-074-031430-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-
Manitowoc-Southern Marinette County-Southern Oconto County-
813 AM CDT Fri Aug 3 2018

...VISIBILITIES IMPROVING ACROSS MOST OF THE AREA...BUT PATCHY
DENSE FOG MAY PERSIST IN LOW-LYING AREAS FOR ANOTHER HOUR OR
TWO...

The widespread dense fog that developed over portions of
central and north-central Wisconsin had begun to lift, and a
steady improvement in the conditions across most of the area is
expected during the next hour or two. However, patches of dense
fog with visibilities down as low as a few hundred feet will
probably linger a bit longer in low-lying areas and near lakes,
streams, and rivers.

Motorists should remain alert for sudden variations in the
visibility due to lingering patches of dense fog. Be sure to use
low-beam headlights until the fog is completely gone. Be sure to drive
at a speed that will allow you to safely stop if you unexpectedly
encounter an object or animal on the road.

Skowronski
Special weather statement, Aug 3, 11:38 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1138 AM CDT FRI AUG 3 2018

WIZ030-035-031745-
Marathon WI-Wood WI-
1138 AM CDT FRI AUG 3 2018

...STRONG THUNDERSTORMS APPROACHING THE AREA FROM THE WEST...

At 1137 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Couderay to near Eau Claire to 40
miles northwest of La Crosse. The thunderstorms were moving to the
east around 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.

Strong thunderstorms will be near...
  Marshfield and Spencer around 1245 PM CDT.

Other locations impacted by these storms include Sandhill Wildlife
Area, North Wood County Park, Rozellville, Cherokee, Auburndale,
Stratford, March Rapids, Dexterville, Athens and Hewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9019 4512 9004
      4452 8992 4425 9010 4425 9032
TIME...MOT...LOC 1633Z 274DEG 33KT 4573 9136 4481 9123 4438 9145

Eckberg
Special weather statement, Aug 3, 12:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1211 PM CDT FRI AUG 3 2018

WIZ018-030-035-036-031830-
Marathon WI-Wood WI-Portage WI-Lincoln WI-
1211 PM CDT FRI AUG 3 2018

...STRONG THUNDERSTORMS MOVING INTO THE AREA EARLY THIS
AFTERNOON...

At 1209 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 8 miles southeast of Winter to 10 miles
northeast of Thorp to 7 miles south of Greenwood to 9 miles east of
Blair. Movement was east around 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.

Strong thunderstorms will be near...
  Abbotsford around 1240 PM CDT.
  Pittsville around 1245 PM CDT.
  Wisconsin Rapids and Tripoli around 105 PM CDT.
  Wausau and Lake Wazeecha around 110 PM CDT.
  Rib Mountain around 115 PM CDT.
  Mosinee and Whiting around 120 PM CDT.
  Weston and Tomahawk around 125 PM CDT.

Other locations impacted by these storms include North Wood County
Park, Big Eau Pleine County Park, Moon, Blenker, Fenwood, Kellner,
Powers Bluff County Park, Brokaw, Bethel and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4555 9004 4556 8988 4552 8974 4470 8938
      4425 8966 4425 9032
TIME...MOT...LOC 1709Z 287DEG 40KT 4575 9087 4510 9070 4467 9064 4425
9106

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:35 PM CDTDense Fog AdvisoryGRBLincoln, Marathon, Oneida, Portage, Vilas, Waupaca and 2 more10 hr
Aug 3, 11:38 AM CDTSpecial Weather StatementGRBWood67 min
Aug 3, 12:11 PM CDTSpecial Weather StatementGRBLincoln, Marathon, Wood79 min
Aug 3, 2:00 PM CDTSpecial Weather StatementGRBOneida, Vilas30 min
Aug 3, 2:47 PM CDTSpecial Weather StatementGRBLanglade, Oneida, Vilas58 min
Aug 3, 2:56 PM CDTBeach Hazards StatementGRBDoor55 hr
Aug 3, 2:56 PM CDTSmall Craft AdvisoryGRB55 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.